Minnesota, 2020

Hail in Minnesota, July 13, 2020

July 13, 2020 · NWS MPX · 1 event in 1 county or zone

A line of thunderstorms developed across northwest Minnesota during the afternoon of Monday, July 13th. These storms developed and moved southeast toward central Minnesota during the late evening and produced large hail in Morrison County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A line of thunderstorms developed across northwest Minnesota during the afternoon of Monday, July 13th. These storms developed and moved southeast toward central Minnesota during the late evening and produced large hail in Morrison County.

Although there were no reports of large hail across Todd County from this same storm that produced half dollar size hail in Morrison County, there was a band, based on MRMS hail algorithm, from west of Browerville to east of Browerville earlier that likely produced half dollar size hail or larger.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 13, 5:34 PM CST, 5 hours 3 minutes earlier.

Area forecast discussion, Jul 13, 5:34 PM CST, 5 hours 3 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
634 PM CDT Mon Jul 13 2020

.UPDATE...
Issued at 623 PM CDT Mon Jul 13 2020

Updated to include 00z aviation discussion below.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 244 PM CDT Mon Jul 13 2020

The main story for the short term is the severe weather risk
across much of the area. A surface low and an associated cold
front is situated in central North Dakota and will continue to
move off to the northeast through tomorrow. Clear skies through
much of the morning and increasing southerly winds have allowed
temperatures to warm into the 80s with dew points in the mid to
upper 60s. Winds are especially strong across western Minnesota
with gusts of 25-30+ kts. A Cu field started popping up around 18z
across southern Minnesota and western Wisconsin while cloud cover
ahead of an ongoing area of convection associated with the
aforementioned surface low makes its way into western Minnesota.
Expect cloud cover to continue to increase through the remainder
of the afternoon.

While the 12z sounding from MPX shows a strong capping inversion,
expect that to erode by late this afternoon and evening. Our 12z
sounding also did not have particularly impressive lapse rates,
but further to the west, the 12z ABR sounding showed much better
instability with a 700mb-500mb lapse rate of 7.9C/km. Models show
this better instability moving westward into our area by this
evening. While there will be plenty of CAPE across central and
southern Minnesota, the better shear looks to be in northern
Minnesota and back into North Dakota. CAMs suggest that a few
discrete cells may form late this evening, with all severe hazards
possible, before things transition to more of a linear mode with
damaging winds becoming the main threat. This line of storms will
move southeast across the state and will weaken some as it
approaches the Twin Cities metro by around midnight. Expecting
this line to dissipate further as is gets out of the more
favorable environment across southeastern Minnesota/western
Wisconsin.

However, we're not done yet... the cold front will move through
the region on the heels of this activity Tuesday bringing
another round of heavy rain. There will be plenty of moisture with
PWATs nearing 2". This, combined with any previous rainfall from
Monday's round of active weather, will lead to two day rainfall
totals of well over an inch in many places. Rain and cloud cover
through the majority of the day will prevent temperatures from
reaching even 80 degrees in most locales, which will be some of
the coolest daytime highs we've seen in about three weeks. By
Tuesday evening, the front moves on and takes the rain and cloud
cover with it, bringing clearing skies from west to east
overnight.

.LONG TERM...(Wednesday through Monday)
Issued at 244 PM CDT Mon Jul 13 2020

High pressure will move into the Upper Midwest following the cold
frontal passage Tuesday night. Temperatures and dewpoints will
also decrease and Wednesday's weather will be very comfortable
with mostly sunny skies, light winds, and highs in the low 80s.
Thursday will be slightly warmer, as the Canadian continental
airmass only stays for a quick visit before it is kicked out by
southwesterly flow from the High Plains. A slight chance of
showers and thunderstorms across central MN exists, as the tail-
end impulse of the trough moving into the Northern Plains today
passes through. However, meager lift should limit precipitation
coverage. The stronger low-level southwesterly WAA begins towards
Thursday night as ridging shifts into south-central Canada in
advance of a shortwave trough in the Pacific Northwest. Forecast
models do try to develop some overnight convection across eastern
SD and southern MN from the WAA Thursday night. However, with 850
mb temperatures nearing 20 degrees C capping may very well limit
convective development.

The GFS continues to be the outlier with regard to temperatures on
Friday. It produces a rather large area of QPF over MN Friday
morning and afternoon, which limits the northward advancement of
the surface warm front. On the other hand, the ECMWF limits the
regional extent of convection to IA and southern MN as well as the
duration. Because of this, forecast highs for Friday for the
ECMWF are in the upper 80s (about 7 degrees warmer than the GFS).
Quite uncomfortable weather begins Friday night as forecast lows
are projected to be in the low 70s for southern MN to near 70
elsewhere. Dewpoints will increase into the low 70s on Saturday
and high temperatures into the low-90s. As one may expect with the
large amounts of heat and moisture, there should be no shortage
of instability for convection. Models produce QPF over most of the
Northern Plains throughout Saturday as the aforementioned Pacific
Northwest trough impinges on our region. Thunderstorms are likely
with any of the precipitation that develops and severe weather is
also a possibility. However, Saturday is currently too far away
for forecast confidence to be high.

Next week looks to be slightly cooler with more active weather as
a series of shortwave troughs will slide through the Northern
Plains. So for those needing water for your lawn or gardens, more
help should be on the way.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 623 PM CDT Mon Jul 13 2020

Multiple periods of convection will be the main concern for this
TAF period. VFR conditions will continue for a couple/few hours
into this evening then conditions are expected to deteriorate
later this evening as clusters of thunderstorms develop over
eastern ND into northwestern MN then congeal as they shift SE
through central-southern MN into western WI. Convection looks to
first hit our western MN TAFs between roughly 01z-04z then
continue pushing eastward. IFR conditions are likely, mainly due
to visibility in mod-hvy rain, with MVFR ceilings. Some of the
storms may also be strong-severe during the evening hours. The
bulk of this first round will end prior to daybreak but then a
more heavy/persistent rain threat develops after daybreak and
continues for the first half of the day Tuesday. MVFR conditions
are most likely but IFR conditions cannot be ruled out. As this
activity will be occurring with a frontal passage, winds will also
shift directions. Gusty/breezy SE winds early this evening will
diminish as the evening progresses then will swing to NW
overnight into tomorrow morning.

KMSP...Most short-term models generally agree that the best
chances for convection around KMSP will be 03z-07z and again
14z-18z, but those times could vary by about an hour or so on
either side. There will also be intermittent showers before/after
the evening convection but the rainfall tomorrow looks to be more
sustained. There are also the strong-severe hazards with the
storms along with potential for frequent lightning.

/OUTLOOK FOR KMSP/
Wed...VFR. Wind SW 5 kts.
Thu...VFR. Wind SW 5-10 kts.
Fri...Mainly VFR. Chc SHRA/TSRA/MVFR. Wind S 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

UPDATE...JPC
SHORT TERM...Dye
LONG TERM...CTG
AVIATION...JPC
Hazardous weather outlook, Jul 13, 1:04 PM CST, 9 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
204 PM CDT Mon Jul 13 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
141200-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
204 PM CDT Mon Jul 13 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are likely late this afternoon across western
Minnesota, spreading east through the early morning hours. There
is an Enhanced Risk of severe thunderstorms north and west of St.
Cloud, with a Slight Risk east and south of St. Cloud to a line
from Hinckley to Mankato, and a Marginal Risk to the east of that
line. Large hail and damaging winds are the main hazards but an
isolated tornado cannot be ruled out.

In addition, heavy rainfall is also possible which may lead to
localized flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will continue Tuesday. There is a Slight Risk of
severe weather across far southern Minnesota into portions of
western Wisconsin. Again, large hail and damaging winds will be
the main hazards but an isolated tornado cannot be ruled out. Heavy
rainfall is also possible, especially from southwest to east
central Minnesota and western Wisconsin.

Chances for thunderstorms return Thursday night through Sunday.
Some severe weather is possible.

Heat and humidity will increase Saturday. Heat indices around 100
are possible.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed late this afternoon
through late this evening and possibly mid to late Tuesday
morning.

In the hours before

Special weather statement, Jul 13, 8:39 PM CST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
939 PM CDT Mon Jul 13 2020

MNZ042-140330-
Todd-
939 PM CDT Mon Jul 13 2020

...A LINE OF STORMS WILL AFFECT NORTHERN TODD COUNTY...

At 938 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Verndale to Bertha to near Parkers
Prairie. Movement was east at 30 mph.

Dime size hail is possible with these storms.

These storms will be near...
  Staples and Eagle Bend around 1000 PM CDT.
  Clarissa around 1010 PM CDT.
  Browerville around 1020 PM CDT.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4637 9474 4635 9470 4635 9468 4636 9467
      4625 9464 4606 9486 4604 9514 4627 9515
      4637 9508
TIME...MOT...LOC 0238Z 262DEG 24KT 4637 9499 4624 9508 4613 9526

BORGHOFF

The radar

The Minneapolis radar (KMPX), 133 km away, was scanning. The volume nearest the first event began at 04:38 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Morrison

When
July 13, 10:37 PM CST
Where
Morrison County, 0.48 mi W of Pierz
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
45.980, -94.110

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 893523.